Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

May 3, 2021Johnston County, Oklahoma

NWS Norman, OK issued this special weather statement at May 3, 2021, 6:39 PM CDT for Johnston County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 6:39 PM CDT (23:39 UTC)
Expired
May 3, 2021, 7:15 PM CDT
In force
36 min
Issued by
NWS Norman, OK

County Johnston County, OK

The radar

The Norman radar (KTLX), 149 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-487 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS84 KOUN 032339
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
639 PM CDT Mon May 3 2021
 
OKZ047-048-051-052-040015-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
639 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Atoka...southeastern
Johnston...northeastern Marshall and northwestern Bryan Counties
Until 715 PM CDT...

AT 637 PM CDT, a strong thunderstorm was located over northeastern
Lake Texoma, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels... 
Wind gusts to 50 MPH...

Locations impacted include...
Tishomingo, Milburn, Coleman, Fillmore, Little City, Nida and
northeastern Lake Texoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3402 9655 3405 9672 3429 9666 3430 9631
      3424 9629
TIME...MOT...LOC 2337Z 228DEG 29KT 3413 9658 

$$

Mahale

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 3, 6:28 PM CDT, 11 minutes earlier.

Area forecast discussion, May 3, 6:28 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
628 PM CDT Mon May 3 2021

...New AVIATION...

.SHORT TERM...
(This evening through Overnight)
Issued at 203 PM CDT Mon May 3 2021

Storms are expected to develop quickly late this afternoon into this
evening along a cold front that will be located across portions of
southeast into south central Oklahoma. A favorable environment for
severe storms will exist ahead of the cold front across this area.
Initially as storms are expected to be more discrete, supercells
capable of producing very large hail and tornadoes will be possible
along with strong winds gusts.

This activity will become more linear, probably just as it exits our
southeast counties, winds will be an increasing threat.

Meanwhile, farther west as the main trough begins to shift east out
of the southern Rockies, additional storms will develop across west
Texas. These storms will be elevated as they form well north of the
surface cold front. However, sufficient instability will exist for
some large hail as these storms move into the western north Texas
counties. As we approach midnight, instability will be waining and
hail size is expected to decrease as storms move toward the I-35
corridor of southern Oklahoma. Other, weaker activity will also
impact much of western and northern Oklahoma overnight.

Otherwise, quite a bit colder air will filter south behind the cold
front. Temperatures are expected to fall into the 40s across
portions of northwest Oklahoma with gusty north winds, giving it a
bit of a bite. Lows in the 50s are expected elsewhere.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 203 PM CDT Mon May 3 2021

System that will bring showers/storms tonight will exit the area
Tuesday morning. Some showers may linger in parts of the fa tomorrow
morning but should end by mid-day. Sfc high will also settle into
the area tomorrow with below average temperatures expected. As the
sfc high moves off to the east, winds will shift back towards the
south Wednesday.

Models then show a shortwave approaching from the northwest and
moving across the Plains Wednesday night. Models show an area of
showers/storms moving across parts of the fa with this shortwave
although disagree on how much and path of the area of rain.

Upper ridging will briefly occur behind the previously mentioned
shortwave before flattening out the end of this week with a
shortwave moving across the central/southern Plains Friday night
bringing another chance for showers/storms to parts of the area.
Various shortwaves/disturbances moving through the flow will
continue over the weekend which will maintain the chances for
showers and storms.

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Mon May 3 2021

MVFR cigs will return later tonight mainly after 06Z for most
terminals. Winds will remain northerly around 15 kt with some
stronger gusts before 09Z. A few showers and tsra are expected
mainly after 06Z near SPS, PNC, and SWO.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 3 2021

A 19Z May 3 Upper Air flight was done today. A 0Z flight currently
is not planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  63  44  70 /  40  40   0   0
Hobart OK         52  68  43  73 /  40  10   0   0
Wichita Falls TX  57  69  46  75 /  40  10   0   0
Gage OK           46  66  41  74 /  60  10   0  10
Ponca City OK     51  65  41  68 /  50  40   0  10
Durant OK         59  68  46  73 /  70  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....25
AVIATION...03
Hazardous weather outlook, May 3, 12:17 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1217 PM CDT Mon May 3 2021

OKZ004>048-050>052-TXZ083>090-041730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1217 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms from 6 PM to
midnight across portions of southern and eastern Oklahoma. The
enhanced risk area is near and east of a line from Allen to
Fittstown to Lake Murray. Tornadoes will be possible with
supercells that develop in the enhanced area, along with hail up
to the size of baseballs and thunderstorm wind gusts up to 70 mph.
There is a medium potential of tornadoes in southeast Oklahoma,
generally east of a line from Allen to Fittstown to Lake Murray.
There is a slight risk of severe thunderstorms south and east of a
line from Eldorado to Marlow to Noble and Cushing.

A cold front will move through Oklahoma and north Texas today.
Scattered showers and thunderstorms will be possible through this
afternoon north of the cold front, but these storms are not expected
to be severe through much of the day.

By early this evening, additional thunderstorms are expected to
develop near the cold front across southeastern Oklahoma and these
thunderstorms may be severe with the potential of tornadoes, large
hail and strong winds. Low-level wind shear will be enough for an
isolated tornado threat with the strongest storms in southeast
Oklahoma near and ahead of the cold front. Farther north and west,
additional elevated thunderstorms may develop in west Texas and
move east across north Texas and southern Oklahoma this evening
north of the cold front. The primary risk with these storms will
be large hail up to the size of golf balls.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern and eastern Oklahoma and north Texas should prepare for
severe weather operations after 5 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Overnight thunderstorms may linger into Tuesday morning across north
central, portions of central into eastern Oklahoma, although
severe weather is not expected.

Thunderstorms will be possible Wednesday night with no severe
weather expected. Thunderstorm chances return again Friday evening
and continue through Sunday, although storms are not expected to
be widespread.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 3, 5:50 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT Mon May 3 2021

OKZ004-005-032315-
Harper OK-Woods OK-
550 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harper and
northwestern Woods Counties Until 615 PM CDT...

AT 547 PM CDT, a strong thunderstorm was located near Selman, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Buffalo and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9915 3683 9906 3678 9923 3680 9929
      3677 9929 3670 9956 3687 9965 3700 9936
TIME...MOT...LOC 2247Z 246DEG 30KT 3682 9953

03
Local storm report, May 3, 6:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             1 S ADA                 34.77N 96.66W
05/03/2021  E1.00 INCH       PONTOTOC           OK   PUBLIC

            LOCATION ESTIMATED FROM RADAR.

&&

RCB
Special weather statement, May 3, 6:09 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
609 PM CDT Mon May 3 2021

OKZ050-032345-
Love OK-
609 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR Love County Until 645 PM CDT...

AT 608 PM CDT, a strong thunderstorm was located 6 miles west of
Thackerville, moving north at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Marietta, Thackerville, Overbrook, Burneyville and southern Lake
Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3376 9719 3382 9721 3385 9717 3392 9721
      3390 9725 3386 9726 3389 9731 3385 9733
      3388 9733 3383 9736 3382 9739 3407 9735
      3407 9697 3403 9697 3386 9706 3385 9709
      3384 9707 3372 9714
TIME...MOT...LOC 2308Z 201DEG 36KT 3378 9726

Mahale
Special weather statement, May 3, 6:25 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
625 PM CDT Mon May 3 2021

OKZ031-032-040000-
Hughes OK-Seminole OK-
625 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Hughes and east
central Seminole Counties Until 700 PM CDT...

AT 624 PM CDT, a strong thunderstorm was located 4 miles west of
Holdenville, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Holdenville, Wewoka, Horntown, Yeager and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3500 9657 3510 9658 3527 9631 3507 9614
TIME...MOT...LOC 2324Z 242DEG 27KT 3507 9648

Mahale
Local storm report, May 3, 6:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 E ARDMORE             34.17N 97.07W
05/03/2021  E1.00 INCH       CARTER             OK   PUBLIC

&&

RCB
Special weather statement, May 3, 6:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
639 PM CDT Mon May 3 2021

OKZ047-048-051-052-040015-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
639 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Atoka...southeastern
Johnston...northeastern Marshall and northwestern Bryan Counties
Until 715 PM CDT...

AT 637 PM CDT, a strong thunderstorm was located over northeastern
Lake Texoma, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Tishomingo, Milburn, Coleman, Fillmore, Little City, Nida and
northeastern Lake Texoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3402 9655 3405 9672 3429 9666 3430 9631
      3424 9629
TIME...MOT...LOC 2337Z 228DEG 29KT 3413 9658

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:56 PM CDTSpecial Weather StatementOUNHarper49 min
May 3, 5:05 PM CDTSpecial Weather StatementOUNCarter25 min
May 3, 5:09 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Murray51 min
May 3, 5:24 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray51 min
May 3, 5:49 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray26 min
May 3, 5:50 PM CDTSpecial Weather StatementOUNHarper25 min
May 3, 5:53 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray67 min
May 3, 6:00 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Johnston, Love, Murray, Pontotoc5 hr
May 3, 6:02 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc58 min
May 3, 6:09 PM CDTSpecial Weather StatementOUNLove36 min
May 3, 6:12 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray33 min
May 3, 6:19 PM CDTSevere Thunderstorm WarningOUNLove26 min
May 3, 6:25 PM CDTSpecial Weather StatementOUNHughes35 min
May 3, 6:33 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc42 min
May 3, 6:35 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc40 min
May 3, 6:38 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray37 min
May 3, 6:44 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall8 min
May 3, 6:50 PM CDTFlash Flood WarningOUNCarter, Murray3 hr
May 3, 6:56 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray, Pontotoc49 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.